A 34-year-old woman presented 18 months post-partum with blurred vision, polyuria, amenorrhoea, headache and general malaise. Comprehensive clinical examination showed left superior temporal visual loss only. Initial investigations revealed panhypopituitarism and MRI demonstrated a sellar mass involving the infundibulum and hypothalamus. Lymphocytic hypophysitis was suspected and high dose glucocorticoids were commenced along with desmopressin and thyroxine. However, her vision rapidly deteriorated. At surgical biopsy, an irresectable grey amorphous mass involving the optic chiasm was identified. Histopathology was initially reported as granulomatous hypophysitis. Despite the ongoing treatment with glucocorticoids, her vision worsened to light detection only. Histopathological review revised the diagnosis to partially treated lymphoma. A PET scan demonstrated avid uptake in the pituitary gland in addition to splenic involvement, lymphadenopathy above and below the diaphragm, and a bone lesion. Excisional node biopsy of an impalpable infraclavicular lymph node confirmed nodular lymphocyte-predominant Hodgkin lymphoma. Hyper-CVAD chemotherapy was commenced, along with rituximab; fluid-balance management during chemotherapy (with its requisite large fluid volumes) was extremely complex given her diabetes insipidus. The patient is now in clinical remission. Panhypopituitarism persists; however, her vision has recovered sufficiently for reading large print and driving. To the best of our knowledge, this is the first reported case of Hodgkin lymphoma presenting initially as hypopituitarism.
Lymphoma involving the pituitary is exceedingly rare and, to the best of our knowledge, this is the first reported case of nodular lymphocyte-predominant Hodgkin lymphoma presenting as hypopituitarism.
There are myriad causes of a sellar mass and this case highlights the importance of reconsidering the diagnosis when patients fail to respond as expected to appropriate therapeutic intervention.
This case highlights the difficulties associated with managing panhypopituitary patients receiving chemotherapy, particularly when this involves large volumes of i.v. hydration fluid.